Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 25, NWS Birmingham, AL

May 7, 2003Randolph County, Alabama

NWS Birmingham, AL issued this flash flood warning at May 7, 2003, 3:50 PM CDT for Randolph County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 3:50 PM CDT (20:50 UTC)
Expired
May 7, 2003, 8:00 PM CDT
In force
4 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Randolph County, AL

The radar

The Atlanta radar (KFFC), 86 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 072051
FFWBHM
ALC111-080100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 PM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RANDOLPH COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 800 PM CDT

* AT 347 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
HEAVY   RAIN OVER NORTHERN RANDOLPH COUNTY...AND MOVING INTO WESTERN 
RANDOLPH COUNTY.  MOVEMENT WAS EAST AT 40 MPH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

CALL 1-800-856-0758 TO REPORT FLOODING CONDITIONS.

LAT...LON 3349 8564 3312 8564 3313 8524 3349 8532

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 7, 2:21 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 7, 2:21 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
221 PM CDT WED MAY 07 2003

TOO BUSY FOR MUCH OF A DISCUSSION.  ANOTHER IMPULSE WILL MOVE ACROSS
THE AREA TONIGHT.  SEVERAL BOUNDARIES WILL PERSIST ACROSS THE AREA
ON THURSDAY AND WILL CARRY CHANCE POPS FOR MOST SECTIONS.  UPPER
RIDGING WILL TAKE PLACE ON FRIDAY AND SATURDAY AND WILL LEAVE POPS
OUT OF THE FORECAST.  NEXT SYSTEM WILL APPROACH ON SUNDAY AND THEN
MORE UNSETTLED WEATHER THE FIRST PART OF NEXT WEEK.

BHM 70/86/70/89/69 53---
MGM 71/89/70/91/69 62---

.BHM...NONE.
Hazardous weather outlook, May 7, 1:51 PM CDT, 1 hour 59 minutes before
ALZ011>015-017>050-072045-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
151 PM CDT WED MAY 07 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SEVERE WEATHER SHOULD LAST INTO THE EVENING HOURS WITH LONG LIVED
TORNADIC SUPERCELLS MARCHING ACROSS CENTRAL ALABAMA.

DAMAGING WINDS AND LARGE HAIL ARE ALSO THREATS...ALONG WITH POSSIBLE
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE
REST OF THE WEEK.  THIS WILL MOVE THE AREA OF POTENTIAL SEVERE
THUNDERSTORMS NORTHWARD OUT OF ALABAMA FOR THE END OF THE WEEK.

ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS SUNDAY
THROUGH TUESDAY...AT THIS TIME NO WIDESPREAD OR ORGANIZED AREAS OF
SEVERE STORMS AREA EXPECTED ON THOSE DAYS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS HAVE BEEN
ACTIVATED.

In the hours before

Special weather statement, May 7, 2:00 PM CDT, 1 hour 50 minutes before
ALZ024-071945-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT WED MAY 7 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR JEFFERSON COUNTY UNTIL 245 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER TRUSSVILLE...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TRUSSVILLE...PINSON
AND LEEDS THROUGH 245 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.

LAT...LON 3376 8656 3354 8653 3349 8670 3370 8675
          3376 8667
Local storm report, May 7, 2:45 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1246 PM    JASPER                    AL   FUNNEL CLOUD
05/07/03   WALKER                         ON HWY 78.  REPORTED BY
                                          WALKER COUNTY 911.

1250 PM    SUMITON                   AL   FUNNEL CLOUD
05/07/03   WALKER                         REPORTED BY THE POLICE
                                          DEPARTMENT.

0132 PM    PINSON                    AL   FUNNEL CLOUD
05/07/03   JEFFERSON                      REPORTED BY THE POLICE
                                          DEPARTMENT.

0200 PM    TRUSSVILLE                AL   0.50 IN HAIL
05/07/03   JEFFERSON                      MARBLE SIZE HAIL.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0210 PM    CALERA                    AL   FUNNEL CLOUD
05/07/03   SHELBY                         AT THE NATIONAL WEATHER
                                          SERVICE OFFICE.

0215 PM    CALERA                    AL   FUNNEL CLOUD
05/07/03   SHELBY                         REPORTED BY SHELBY COUNTY
                                          911.

0225 PM    3 N TALLADEGA             AL   0.75 IN HAIL
05/07/03   TALLADEGA                      PENNY SIZE HAIL.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0238 PM    KINGDOM                   AL   FUNNEL CLOUD
05/07/03   SHELBY                         PUBLIC REPORT.

0240 PM    WILSONVILLE               AL   0.75 IN HAIL
05/07/03   SHELBY                         PENNY SIZE HAIL.
                                          REPORTED BY OFF-DUTY
                                          WEATHER SERVICE
                                          EMPLOYEE.
Local storm report, May 7, 3:24 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    TALLADEGA                 AL   FUNNEL CLOUD
05/07/03   TALLADEGA                      REPORTED BY HAM RADIO
                                          OPERATOR.

0232 PM    TALLADEGA                 AL   FUNNEL CLOUD
05/07/03   TALLADEGA                      ON HWY 77.  REPORTED BY
                                          HAM RADIO OPERATOR.

0234 PM    TALLADEGA                 AL   0.75 IN HAIL
05/07/03   TALLADEGA                      PENNY SIZE HAIL JUST N OF
                                          INTERSTATE 20 AND HWY 77.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0235 PM    MUNFORD                   AL   1.00 IN HAIL
05/07/03   TALLADEGA                      QUARTER SIZE HAIL.
                                          REPORTED BY TALLADEGA
                                          COUNTY EMA.

0236 PM    TALLADEGA                 AL   0.75 IN HAIL
05/07/03   TALLADEGA                      PENNY SIZE HAIL ON HWY
                                          34.  REPORTED BY HAM
                                          RADIO OPERATOR.

0237 PM    EASTABOGA                 AL   FUNNEL CLOUD
05/07/03   TALLADEGA                      REPORTED BY HAM RADIO
                                          OPERATOR.

0239 PM    MUNFORD                   AL   FUNNEL CLOUD
05/07/03   TALLADEGA                      REPORTED BY HAM RADIO
                                          OPERATOR.

0240 PM    TALLADEGA                 AL   58 MPH TSTM GUST
05/07/03   TALLADEGA                      REPORTED BY HAM RADIO
                                          OPERATOR.

0243 PM    LINCOLN                   AL   WIND DAMAGE
05/07/03   TALLADEGA                      NUMEROUS TREES DOWN ON
                                          INTERSTATE 20 AT EXIT
                                          169.  TREE ACROSS ROAD.

0244 PM    FAYETTEVILLE              AL   FUNNEL CLOUD
05/07/03   TALLADEGA                      REPORTED BY HAM RADIO
                                          OPERATOR.

0247 PM    WILSONVILLE               AL   TORNADO
05/07/03   SHELBY                         REPORTED BY SHELBY COUNTY
                                          911.

0250 PM    HARPERSVILLE              AL   TORNADO
05/07/03   SHELBY                         ON COOSA RIVER.  REPORTED
                                          BY SHELBY COUNTY 911.

0252 PM    PELL CITY                 AL   WIND DAMAGE
05/07/03   ST. CLAIR                      NUMEROUS TREES DOWN.
                                          REPORTED BY TRAINED STORM
                                          SPOTTER.
Local storm report, May 7, 3:29 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    WILSONVILLE               AL   TORNADO
05/07/03   SHELBY                         ON COUNTY ROAD 103 IN THE
                                          HOMESTEAD COMMUNITY. 5
                                          HOMES WITH ROOF DAMAGED.
                                          1 HOME WITH MINOR
                                          STRUCTURAL DAMAGE. 1
                                          GARAGE DEMOLISHED.
                                          REPORTED BY OFF-DUTY NWS
                                          EMPLOYEE.
Special weather statement, May 7, 3:36 PM CDT, 14 minutes before
ALZ012>013-015-017>050-080200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
336 PM CDT WED MAY 07 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 288...

  FAYETTE...LAMAR...WALKER...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 288
WHICH IS IN EFFECT UNTIL 900 PM...

  AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
  CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...
  CLEBURNE...COOSA...DALLAS...ELMORE...ETOWAH...
  GREENE...HALE...JEFFERSON...LEE...LOWNDES...
  MACON...MARENGO...MONTGOMERY...PERRY...PICKENS...
  PIKE...RANDOLPH...RUSSELL...SHELBY...ST CLAIR...
  SUMTER...TALLADEGA...TALLAPOOSA...TUSCALOOSA...
Local storm report, May 7, 3:46 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
346 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    BYNUM                     AL   1.00 IN HAIL
05/07/03   CALHOUN                        QUARTER SIZE HAIL.
                                          REPORTED BY CALHOUN
                                          COUNTY EMA.

0255 PM    LINCOLN                   AL   WIND DAMAGE
05/07/03   TALLADEGA                      TREES DOWN AT HONDA
                                          PLANT.  REPORTED BY
                                          TALLADEGA COUNTY EMA.

0257 PM    SYLACAUGA                 AL   FUNNEL CLOUD
05/07/03   TALLADEGA                      REPORTED BY TALLADEGA
                                          COUNTY EMA.

0300 PM    JASPER                    AL   FLASH FLOOD
05/07/03   WALKER                         HWY 78 BRIDGE WASHED OUT.
                                          REPORTED BY WALKER
                                          COUNTY EMA.

0300 PM    MT. CHEAHA                AL   1.00 IN HAIL
05/07/03   CLAY                           QUARTER SIZE HAIL.
                                          REPORTED BY STORM
                                          SPOTTER.

0305 PM    ABEL                      AL   0.75 IN HAIL
05/07/03   CLEBURNE                       PENNY SIZE HAIL.
                                          REPORTED BY CLEBURNE
                                          COUNTY EMA.

0307 PM    CHILDERSBURG              AL   1.75 IN HAIL
05/07/03   TALLADEGA                      GOLFBALL SIZE HAIL.
                                          REPORTED BY TALLADEGA
                                          COUNTY EMA.

0309 PM    SYCAMORE                  AL   1.25 IN HAIL
05/07/03   TALLADEGA                      HALF DOLLAR SIZE HAIL.
                                          REPORTED BY TALLADEGA
                                          COUNTY EMA.

0315 PM    WILSONVILLE               AL   WIND DAMAGE
05/07/03   SHELBY                         NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY SHELBY COUNTY EMA.

0320 PM    LINCOLN                   AL   WIND DAMAGE
05/07/03   TALLADEGA                      50 TREES DOWN AROUND HWY
                                          78.  REPORTED BY
                                          TALLADEGA COUNTY EMA.

0320 PM    WINTERBORO                AL   0.25 IN HAIL
05/07/03   TALLADEGA                      PEA SIZE HAIL.  REPORTED
                                          BY TALLADEGA COUNTY EMA.

0323 PM    CORINTH                   AL   1.00 IN HAIL
05/07/03   RANDOLPH                       QUARTER SIZE HAIL.
                                          REPORTED BY RANDOLPH
                                          COUNTY EMA.

0324 PM    EDWARDSVILLE              AL   1.00 IN HAIL
05/07/03   CLEBURNE                       QUARTER SIZE HAIL.
                                          REPORTED BY CLEBURNE
                                          COUNTY EMA.

0324 PM    SYCAMORE                  AL   1.75 IN HAIL
05/07/03   TALLADEGA                      GOLF BALL SIZE HAIL.
                                          REPORTED BY TALLADEGA
                                          COUNTY EMA.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:08 PM CDTSevere Thunderstorm WarningBMXBibb, Jefferson37 min
May 6, 7:17 PM CDTSevere Thunderstorm WarningBMXShelby58 min
May 6, 7:43 PM CDTSevere Thunderstorm WarningBMXJefferson32 min
May 6, 7:44 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega46 min
May 6, 7:56 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne64 min
May 6, 8:13 PM CDTSevere Thunderstorm WarningBMXShelby32 min
May 6, 8:29 PM CDTSevere Thunderstorm WarningBMXTalladega31 min
May 7, 10:19 AM CDTTornado WarningBMXLamar56 min
May 7, 11:07 AM CDTTornado WarningBMXLamar28 min
May 7, 11:17 AM CDTTornado WarningBMXFayette58 min
May 7, 11:53 AM CDTTornado WarningBMXWalker67 min
May 7, 12:37 PM CDTTornado WarningBMXJefferson53 min
May 7, 1:19 PM CDTTornado WarningBMXJefferson26 min
May 7, 1:25 PM CDTFlash Flood WarningBMXJefferson3 hr
May 7, 1:27 PM CDTTornado WarningBMXSt. Clair63 min
May 7, 1:31 PM CDTSevere Thunderstorm WarningBMXBlount44 min
May 7, 1:45 PM CDTTornado WarningBMXJefferson15 min
May 7, 2:00 PM CDTFlash Flood WarningBMXSt. Clair3 hr
May 7, 2:11 PM CDTTornado WarningBMXTalladega64 min
May 7, 2:13 PM CDTTornado WarningBMXShelby62 min
May 7, 2:18 PM CDTTornado WarningBMXHale42 min
May 7, 2:22 PM CDTTornado WarningBMXCalhoun58 min
May 7, 2:29 PM CDTTornado WarningBMXSt. Clair31 min
May 7, 2:46 PM CDTTornado WarningBMXCleburne74 min
May 7, 2:52 PM CDTTornado WarningBMXClay53 min
May 7, 3:05 PM CDTFlash Flood WarningBMXCalhoun, Talladega4 hr
May 7, 3:05 PM CDTTornado Warning EmergencyBMXJefferson, St. Clair40 min
May 7, 3:11 PM CDTTornado WarningBMXTalladega34 min
May 7, 3:13 PM CDTFlash Flood WarningBMXCleburne4 hr
May 7, 3:13 PM CDTTornado WarningBMXRandolph62 min
May 7, 3:26 PM CDTFlash Flood WarningBMXClay4 hr
May 7, 3:35 PM CDTTornado WarningBMXPerry25 min
May 7, 3:36 PM CDTTornado Warning EmergencyBMXCalhoun, Talladega54 min
May 7, 3:37 PM CDTTornado Warning EmergencyBMXClay68 min
May 7, 3:45 PM CDTTornado WarningBMXJefferson60 min
May 7, 3:58 PM CDTTornado WarningBMXSt. Clair32 min
May 7, 4:04 PM CDTFlash Flood WarningBMXJefferson4 hr
May 7, 4:09 PM CDTTornado WarningBMXRandolph51 min
May 7, 4:09 PM CDTTornado WarningBMXSumter66 min
May 7, 4:23 PM CDTTornado Warning EmergencyBMXClay, Cleburne, Randolph, Talladega52 min
May 7, 4:35 PM CDTFlash Flood WarningBMXSt. Clair4 hr
May 7, 4:38 PM CDTFlash Flood WarningBMXJefferson4 hr
May 7, 4:49 PM CDTSevere Thunderstorm WarningBMXSt. Clair56 min
May 7, 4:50 PM CDTTornado WarningBMXMarengo55 min
May 7, 4:54 PM CDTSevere Thunderstorm WarningBMXShelby36 min
May 7, 5:08 PM CDTTornado WarningBMXRandolph52 min
May 7, 5:32 PM CDTTornado WarningBMXClay43 min
May 7, 5:46 PM CDTTornado WarningBMXTalladega44 min
May 7, 5:51 PM CDTTornado WarningBMXMarengo54 min
May 7, 5:55 PM CDTTornado WarningBMXRandolph50 min
May 7, 5:57 PM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa33 min
May 7, 6:12 PM CDTTornado WarningBMXClay, Coosa, Tallapoosa48 min
May 7, 6:28 PM CDTTornado Warning EmergencyBMXChambers47 min
May 7, 6:41 PM CDTTornado WarningBMXRandolph34 min

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.